Alert archive / Virginia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Blacksburg, VA

March 31, 2024Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 31, 2024, 6:16 PM EDT for Buckingham County, Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2024, 6:16 PM EDT (22:16 UTC)
Expired
Mar 31, 2024, 6:30 PM EDT
In force
14 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 138 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS51 KRNK 312216
SVRRNK
VAC029-312230-
/O.NEW.KRNK.SV.W.0013.240331T2216Z-240331T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
616 PM EDT Sun Mar 31 2024

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  East central Buckingham County in central Virginia...

* Until 630 PM EDT.

* At 615 PM EDT, a severe thunderstorm was located over Dillwyn,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dillwyn...
  and Gold Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3744 7839 3752 7854 3764 7846 3761 7827
TIME...MOT...LOC 2215Z 291DEG 43KT 3755 7845 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DS
1 follow-up statement
737 
WWUS51 KRNK 312228
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
628 PM EDT Sun Mar 31 2024

VAC029-312237-
/O.EXP.KRNK.SV.W.0013.000000T0000Z-240331T2230Z/
Buckingham VA-
628 PM EDT Sun Mar 31 2024

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL BUCKINGHAM COUNTY WILL EXPIRE AT 630 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

&&

LAT...LON 3744 7839 3752 7854 3764 7846 3761 7827
TIME...MOT...LOC 2227Z 291DEG 43KT 3750 7828 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:07 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 31, 2:07 PM EDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
207 PM EDT Sun Mar 31 2024

.SYNOPSIS...
A frontal boundary will remain in the area, helping to keep
scattered showers and thunderstorms chances through midweek.
Widespread rain looks most likely Tuesday into Wednesday. Rain
and snow showers will linger over the mountains Wednesday night
possibly through Friday. We remain well above normal for
temperatures through Tuesday, with cooler weather the latter
half of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 2 PM EDT Sunday...

Key Messages:

1. Low confidence in thunderstorm development this afternoon.

2. Greater chance for isolated strong to severe thunderstorms
Monday afternoon into evening.

Convective activity tracking ESEWD near and along a frontal
boundary slowly sagging southward has been overall lackluster
and has even lost most lightning activity as it crosses the
Appalachians. That being said, there is an axis of some
increased instability and there still remains an isolated threat
for some strong to severe development with decent deep layer
shear and cool thermal profile aloft. The northern half of the
CWA has largely been under a rather thick stratocu deck and with
a bit more stratiform precip currently tracking across from the
decaying previous approaching convection, the upstream
environment isn't the greatest for redevelopment.

Should see a lull in precip for this evening into overnight,
then Monday looks to have a bit greater destabilization with
still decent deep bulk shear near 50-70 kts. HRRR neural network
probs are also greater so am weighing in on the isolated strong
to severe threat higher Monday. SPC has most of the CWA in a Day
2 Marginal Risk as well. Max temps Monday afternoon mainly nudging
up a few degrees higher than today so expect generally near 80
in the Piedmont and low to mid 70s in the mountains.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
... As of 130 PM EDT Sunday...

Key Messages:

1. Thunderstorms expected, with some possibly severe, late Tuesday
into Tuesday night.

2. High confidence for above normal temperatures, with minimum
temperatures Tuesday morning near or above record high values.

3. Gusty winds, upslope snow showers Wednesday into Wednesday night.

The deterministic medium range models are in good agreement that
upper level heights rise in advance of an anomalously deep upper level
and leading shortwave trof.

A cluster of showers and storms may be ongoing at the start of
Tuesday in the northern portions of our area as a strong low level
jet advects higher theta-e air over a nearly east-west oriented
stationary front expected to be positioned north of I-64. The track
of this complex of storms and amount of debris clouds will have a
significant influence on highs Tuesday. With most indicators,
including the ECMWF extreme forecast index for QPF, showing the axis
of heaviest rain falling north of our area, leaned toward the warmer
MET temperatures for highs on Tuesday, especially in the southern
portion of our region.

During the rest of the day on Tuesday, forecast soundings agree that
a fairly robust cap will be place, and lowered POPS from mid morning
to late afternoon. Winds should be brisk, especially across those
favored locations for strong southwest winds (Mercer/Tazewell
counties, where the GEFS shows 30-40% chance of gust reaching or
exceeding 40 MPH). After 21Z, better upper dynamics and the approach
of a cold front from the west should allow storms to enter the
western part of our forecast area. While the best combination of
instability and shear will be just to our west, there should easily
be enough forcing to allow storms to move into our area with a few
possibility severe, with damaging winds the main hazard.

As the front sweeps through early Wednesday morning, the best
instability and deepest moisture will be shunted east of our area by
12Z Wednesday, but expect scattered showers and some mountain snow
showers to linger Wednesday in advance of a deep upper level low.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
...As of 120 PM EDT Sunday...

Key Messages:

1. Confidence remains high for gusty winds and below normal
temperatures late this week.

2. Accumulating upslope snow showers possible Wednesday into
potentially Friday.

An anomalously deep upper level low should continue to influence our
weather through the long term period with an omega block pattern
expected to be in place. This will keep temperatures below normal
and bring a prolonged period of upslope snow showers, with the GEFS
showing greater than a 90% chance of 3" or more of snow along the
western slopes of West Virginia through at least Friday.

In the wake of the upper level trof axis sweeping through early
Thursday, impressive pressure rises and a deep mixing layer should
bring strong winds that forecast soundings suggest could exceed
advisory criteria, or stronger for the southern Blue Ridge. Will
continue to highlight this hazard in the HWO.

Leaned toward the cooler guidance for temperatures during this
period and confidence is high these values will be blow normal with
perhaps some moderation by Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 155 PM EDT Sunday...

Some showers and possible TSRA look to impact most sites this
afternoon except KDAN. This could bring reduced cigs/VSBYs near
MVFR and VRB gusts. Otherwise some cigs near 4-7 kft, then
overnight lower cigs near LIFR/IFR for KLYH, KROA, and possibly
KDAN. Precip chances increase during the day Monday with a bit
greater chance for showers and thunderstorms. Winds generally
west to SW today 8-12 kts gusting 16-20 kts, then decreasing
overnight and possibly light and VRB. Monday winds look to be
west to SW again with similar daytime magnitudes. Monday night
could have similar lowered cigs as well with continued shower
and thunderstorm chances.

EXTENDED AVIATION OUTLOOK...

Continued sub-VFR with showers and thunderstorms Tuesday and
Wednesday. Southwest winds will be gusty ahead of the front
Tuesday with even stronger northwest winds behind the system
Wednesday to Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...AB
SHORT TERM...PH
LONG TERM...PH
AVIATION...SH/AB
Hazardous weather outlook, Mar 31, 2:32 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
232 PM EDT Sun Mar 31 2024

VAZ007-019-020-WVZ042>044-507-508-011845-
Tazewell-Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
232 PM EDT Sun Mar 31 2024

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe weather for much of the area
this afternoon. Gusty winds and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk of severe thunderstorms Monday into Monday
night.

There is a slight risk of severe thunderstorms Tuesday into Tuesday
night.

Northwest winds behind a front Wednesday into Thursday could gust
over 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ009>014-016>018-022>024-032>035-043>047-058-059-011845-
Rockingham-Caswell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
232 PM EDT Sun Mar 31 2024

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe weather for much of the area
this afternoon. Gusty winds and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk of severe thunderstorms for much of the area
Monday and Monday night and Tuesday into Tuesday night.

Northwest winds behind a front Wednesday into Thursday could gust
over 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ015-011845-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-
232 PM EDT Sun Mar 31 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk of severe thunderstorms for much of the area
Tuesday into Tuesday night.

Northwest winds behind a front Wednesday into Thursday could gust
over 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 31, 4:47 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
447 PM EDT Sun Mar 31 2024

VAZ035-312100-
Amherst-
447 PM EDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AMHERST COUNTY...

At 446 PM EDT, a strong thunderstorm was located over Alto, or near
Forks Of Buffalo, moving east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clifford...
Lowesville...
Alto...
and Piney River.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3780 7912 3778 7911 3779 7909 3778 7907
      3772 7907 3770 7903 3771 7902 3770 7899
      3763 7902 3774 7926 3781 7922 3779 7921
      3779 7920 3781 7915
TIME...MOT...LOC 2046Z 292DEG 44KT 3777 7920

DS
Special weather statement, Mar 31, 5:00 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
500 PM EDT Sun Mar 31 2024

VAZ024-312115-
Rockbridge-
500 PM EDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROCKBRIDGE COUNTY AND THE NORTHEASTERN CITY OF BUENA VISTA...

At 500 PM EDT, a strong thunderstorm was located near Rockbridge
Baths, moving east at 55 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lexington...
Buena Vista...
Rockbridge Baths...
Cornwall...
and Fairfield.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3789 7920 3781 7923 3779 7926 3779 7927
      3773 7931 3783 7955 3793 7949
TIME...MOT...LOC 2100Z 289DEG 47KT 3785 7945

DS
Special weather statement, Mar 31, 5:15 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
515 PM EDT Sun Mar 31 2024

VAZ024-035-312130-
Amherst-Rockbridge-
515 PM EDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ROCKBRIDGE AND NORTH CENTRAL AMHERST COUNTIES...

At 515 PM EDT, a strong thunderstorm was located over Cornwall, or
near Buena Vista, moving east at 50 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Buena Vista...
Alto...
Cornwall...
Oronoco...
and Lowesville.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3784 7916 3782 7916 3780 7917 3781 7914
      3778 7911 3779 7909 3777 7907 3772 7907
      3767 7911 3777 7938 3788 7928
TIME...MOT...LOC 2115Z 288DEG 45KT 3779 7927

DS
Special weather statement, Mar 31, 5:16 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
516 PM EDT Sun Mar 31 2024

VAZ020-312130-
Bath-
516 PM EDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH COUNTY...

At 516 PM EDT, a strong thunderstorm was located near Warm Springs,
moving east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hot Springs...
Warm Springs...
and Bacova Junction.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 7995 3811 7983 3804 7956 3792 7970
TIME...MOT...LOC 2116Z 288DEG 45KT 3807 7984

DS
Special weather statement, Mar 31, 5:29 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
529 PM EDT Sun Mar 31 2024

VAZ035-312145-
Amherst-
529 PM EDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AMHERST COUNTY...

At 529 PM EDT, a strong thunderstorm was located over Lowesville, or
near Clifford, moving east at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lowesville...
and Piney River.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3778 7907 3772 7907 3770 7903 3771 7902
      3770 7901 3770 7899 3768 7898 3768 7897
      3767 7897 3765 7896 3772 7914 3779 7911
      3779 7909
TIME...MOT...LOC 2129Z 289DEG 45KT 3773 7907

DS
Special weather statement, Mar 31, 5:57 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT Sun Mar 31 2024

VAZ047-312215-
Buckingham-
557 PM EDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCKINGHAM COUNTY...

At 556 PM EDT, a strong thunderstorm was located over Wingina, or 10
miles northwest of Buckingham, moving east at 50 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Buckingham...
Dillwyn...
Wingina...
Gold Hill...
and Centenary.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3743 7840 3759 7881 3764 7879 3763 7874
      3764 7871 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3770 7865 3773 7864
      3764 7825
TIME...MOT...LOC 2156Z 290DEG 42KT 3765 7870

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:50 PM EDTSpecial Weather StatementRNKCity of Covington10 min
Mar 31, 4:00 PM EDTSpecial Weather StatementRNKBath15 min
Mar 31, 4:16 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington14 min
Mar 31, 4:31 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington14 min
Mar 31, 4:32 PM EDTSpecial Weather StatementRNKBath13 min
Mar 31, 4:45 PM EDTSpecial Weather StatementRNKRockbridge15 min
Mar 31, 4:47 PM EDTSpecial Weather StatementRNKAmherst13 min
Mar 31, 5:00 PM EDTSpecial Weather StatementRNKRockbridge15 min
Mar 31, 5:15 PM EDTSpecial Weather StatementRNKCity of Buena Vista15 min
Mar 31, 5:16 PM EDTSpecial Weather StatementRNKBath14 min
Mar 31, 5:26 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge34 min
Mar 31, 5:29 PM EDTSpecial Weather StatementRNKAmherst16 min
Mar 31, 5:55 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge35 min
Mar 31, 5:57 PM EDTSpecial Weather StatementRNKBuckingham18 min
Mar 31, 6:35 PM EDTSpecial Weather StatementRNKBuckingham10 min
Mar 31, 6:46 PM EDTSpecial Weather StatementRNKBuckingham14 min
Mar 31, 7:01 PM EDTSpecial Weather StatementRNKBuckingham14 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.